Hail, Brantley
- When
- May 25, 2:05 PM EST
- Where
- Brantley County, 0.59 mi E of Hortense
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.330, -81.960
A cold front over southeast Georgia combined with the sea breezes and cold upper level temperatures of -14 deg C at 500 mb all phased over the area to produce scattered severe thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A cold front over southeast Georgia combined with the sea breezes and cold upper level temperatures of -14 deg C at 500 mb all phased over the area to produce scattered severe thunderstorms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 1:40 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 240 PM EDT SUN MAY 25 2014 ...STRONG THUNDERSTORMS POSSIBLE THIS EVENING ALONG THE INTERSTATE 75 CORRIDOR... .SHORT TERM...THRU MONDAY NIGHT... THIS EVENING...SHORTWAVE ENERGY DEPICTED OVER FLORIDA PANHANDLE WILL SHIFT EASTWARD THIS EARLY EVENING OVER THE NE FLORIDA AND SE GEORGIA REGION. THE FL EAST COAST SEABREEZE IS STARTING TO BE ABOUT HALF WAY THROUGH THE COASTAL COUNTIES THIS AFTERNOON AND CONTINUES TO MOVE WESTWARD. WHILE AT THE SAME TIME THE WEST COAST SEA BREEZE OVER THE NATURE COAST IS STARTING TO WORK ITS WAYS NORTH AND EAST BISECTING LEVY AND DIXIE COUNTIES. THESE TWO BOUNDARIES WILL LIKELY MEET SOMEWHERE IN THE I-75 VICINITY THIS EARLY TO MID EVENING. AGAIN...SOUNDINGS INDICATE COOL DRY MID LEVEL LAYER AND SOME INVERTED V NATURE TO THE SOUNDING WHICH INDICATES SOME POSSIBILITY THAT SOME STORMS MAY HAVE DOWNBURST TYPE OF GUSTS AND SMALL HAIL WITH HEIGHTENED LAPSE RATES. ALSO A DEBILITATED STATIONARY FRONT EXTENDS FROM JACKSON TN TO ATLANTA TO AMELIA ISLAND. SFC DEWPOINTS CONTINUE TO BE IN THE MID 60S TO MID 70S ACROSS THE REGION. THE MOST UNSTABLE CAPE CONTINUES TO BE NEAR 4000 J/KG WITH MIXED LAYER CAPE AROUND 2000 TO 2500 J/KG ACROSS SE GA AND ALSO THE SUWANEE VALLEY. TSTM ACTIVITY WILL INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE I-75 CORRIDOR WITH GUSTY WINDS APPROACHING STRONG TO SEVERE LEVELS...SMALL HAIL...LOCALIZED HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALIZED WIND DAMAGE IS POSSIBLE WITH STRONGER DOWNBURSTS. THE PEAK OF THIS ACTIVITY SHOULD BE BETWEEN 4 AND 9 PM THIS EVENING. SOME STORMS WILL MOST LIKELY PRODUCE 35 TO 45 MPH WINDS. CONCERNED ABOUT THE PROSPECTS OF A FEW STORMS APPROACHING 50 TO 70 MPH DURING THE LATE AFTERNOON AND MID EVENING ACROSS THE I-75 CORRIDOR...INTERIOR SE GA AND SUWANEE VALLEY. THERE IS A SECONDARY SHORT WAVE ACROSS TN THAT MAY SLIDE SOUTH ACROSS GA. WE WILL CONTINUE TO MONITOR THIS SHORTWAVE WHICH A COUPLE MODELS INDICATE A MCS DEVELOPING WITH OUTFLOW PROTRUDING SOUTHWARD PERHAPS PROVIDING A SECOND ROUND OF CONVECTION DURING THE OVERNIGHT HOURS. FOR MEMORIAL DAY...UPPER RIDGE MOVES EASTWARD CLOSER TO FORECAST AREA...EXPECT COLLISION OF SEA BREEZES IN CENTER OF FL PENINSULA BY LATE AFTERNOON WITHIN UNSTABLE AIRMASS. SHOULD SEE ISOLATED TO SCATTERED T-STORMS OVER THE AREA...WITH PERHAPS GREATEST COVERAGE ALONG I-75 CORRIDOR. A FEW STRONG STORMS ARE POSSIBLE WITH STRONG DOWNBURST WINDS THE MAIN THREAT. SIMILAR HIGH TEMPS MONDAY COMPARED TO SUNDAY...UPPER 80S EAST...LOWER 90S WESTERNMOST AREAS. .LONG TERM...TUE THRU SUN...UPPER RIDGE BUILDS OVER AREA TUE WITH ANOTHER ROUND OF WIDELY SCATTERED LATE AFTERNOON T-STORMS DUE TO SEA BREEZES. HIGH TEMPS IN UPPER 80S TO AROUND 90. UPPER RIDGE WEAKENS SLIGHTLY FOR REMAINDER OF WEEK AS WEAK SHORTWAVES MOVE OVER THE AREA. CONTINUED CHANCE OF AFTERNOON/EARLY EVENING T-STORMS EACH DAY WITH NO SIGNIFICANT CHANGE IN TEMPERATURES. .AVIATION...SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE TERMINALS FROM 19Z TO 02Z...WITH BULK OF ACTIVITY ENDING AROUND 01Z-02Z WITH KGNV BEING THE STRAGGLER ENDING AROUND 03Z OR 04Z. CONVECTION WILL BE DIURNALLY DRIVEN DESPITE THE LATE START AND WILL LINGER A LITTLE LONGER THROUGH 02Z...BUT WANE AFTER 03Z-04Z. SOME DEBRIS CLOUDINESS WILL LINGER THROUGH THE LATE EVENING AND OVERNIGHT HOURS. VFR CONDITIONS AND LIGHT WINDS EXPECTED OVERNIGHT. DIURNAL CONVECTION IS EXPECTED AGAIN MEMORIAL DAY...INITIATED WITH THE SEABREEZE. && .MARINE...ONSHORE FLOW WILL PREVAIL THROUGH MONDAY AS SURFACE HIGH PRESSURE BUILDS OFFSHORE OF THE SOUTHEAST ATLANTIC COAST. ESE WINDS 10-15 KTS WITH COMBINED SEAS 1-3 FT WILL PREVAIL. WINDS VEER TO SOUTH MON NIGHT INTO TUE...AND SOUTHWEST WED...AS THE HIGH SETTLES SOUTH OF THE WATERS AND A TROUGH DEEPENS ALONG THE ATLANTIC SEABOARD. RIP CURRENTS: LOW RISK EXPECTED THIS AFTERNOON AND MEMORIAL DAY AS SEAS REMAIN IN THE 1-2 FOOT RANGE. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 89 68 88 / 40 50 40 40 SSI 70 83 71 83 / 20 20 10 40 JAX 69 88 69 89 / 20 20 10 40 SGJ 71 83 71 84 / 20 20 10 30 GNV 68 90 68 90 / 40 40 30 30 OCF 69 91 68 91 / 50 40 30 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CORDERO/WOLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 504 AM EDT SUN MAY 25 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-260915- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 504 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... PATCHES OF LOCALLY DENSE FOG WILL BE POSSIBLE DURING THE EARLY MORNING HOURS...MAINLY AT INLAND LOCATIONS. SCATTERED SLOW-MOVING AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED...MAINLY AT INLAND LOCATIONS. A FEW STRONG THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON THROUGH THE EARLY EVENING HOURS ALONG THE INTERSTATE 75 CORRIDOR AND THE SUWANNEE VALLEY. STRONG WIND GUSTS...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY DOWNPOURS BEING THE PRIMARY THREATS. RIVER FLOODING CONTINUES ALONG PORTIONS OF THE SANTA FE RIVER BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING FROM MONDAY THROUGH FRIDAY. THUNDERSTORMS ON MONDAY AFTERNOON AND EVENING WILL BE SLOW-MOVING...WITH LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS AT INLAND LOCATIONS. RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE RIVER BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. NELSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 PM EDT SUN MAY 25 2014 GAZ136-251900- WAYNE- 210 PM EDT SUN MAY 25 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY FOR STRONG WINDS VALID UNTIL 300 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF MOUNT PLEASANT... MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MOUNT PLEASANT THROUGH 300 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3133 8173 3140 8187 3147 8171 3144 8166 TIME...MOT...LOC 1810Z 024DEG 10KT 3140 8174 CORDERO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 212 PM EDT SUN MAY 25 2014 FLZ040-251900- MARION- 212 PM EDT SUN MAY 25 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT... AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF OCKLAWAHA...MOVING SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MOSS BLUFF...OCKLAWAHA...WEIRSDALE...LAKE WEIR AND SUMMERFIELD THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2896 8179 2896 8211 2910 8193 2906 8175 TIME...MOT...LOC 1812Z 045DEG 7KT 2903 8190 WOLF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT SUN MAY 25 2014
GAZ136-251945-
WAYNE-
255 PM EDT SUN MAY 25 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 345 PM EDT...
AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BROADHURST...MOVING
NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BROADHURST AND SCREVEN THROUGH 345 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3158 8183 3140 8176 3134 8189 3135 8195
3136 8199 3143 8206 3146 8206 3148 8209
TIME...MOT...LOC 1855Z 151DEG 3KT 3144 8191
HESSThe national radar mosaic for the moment the first event began.
7 hail. Local standard time, as filed.
Hail 1/2 to 3/4 of an inch was observed.
A local news station relayed a video from a viewer that showed quarter size hail near Hickox.
Golf ball size hail was observed near Winokur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513922, 513923, 513924, 513929, 513930, 513932, 513933.